Arkansas, 2004

Tornado and Damaging Winds in Arkansas, March 4, 2004

March 4, 2004 · NWS TSA · 9 events in 6 counties and zones

8 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 4, 5:36 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 4, 5:36 PM CST, 9 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
536 PM CST THU MAR 4 2004

KSRX 88D VELOCITY DATA NOW SHOWING REGIONS 50 TO 53 KNOT WINDS JUST
ABOVE GROUND LEVEL OVER NORTHEAST LE FLORE COUNTY IMMEDIATELY
SOUTHWEST OF THE RADAR.  SIMILAR WINDS ARE LIKELY OCCURING ALONG THE
LINE IN SEQUOUAH AND LE FLORE COUNTIES THAT WILL SPREAD ACROSS
CRAWFORD AND SEBASTIAN COUNTIES.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL MIDNIGHT CST THURSDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

WIND ADVISORY UNTIL MIDNIGHT CST THURSDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH UNTIL MIDNIGHT CST THURSDAY FOR ZONES
OKZ049...OKZ053>076.

WIND ADVISORY UNTIL 600 PM CST THURSDAY FOR ZONES
OKZ049-053>076
Hazardous weather outlook, Mar 4, 5:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CST THU MAR 4 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORMS LIKELY IN PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS EVENING...

...FLOODING LIKELY ACROSS PORTIONS OF NORTHEAST OKLAHOMA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RACE INTO NORTHWEST
AND WEST CENTRAL ARKANSAS THIS EVENING.  STRONG AND POSSIBLY
DAMAGING WINDS WILL OCCUR WITH THIS LINE.  SOME STORM ROTATION MAY
STILL OCCUR IN THE STRONGER CELLS IN THIS LINE.

THE LINE OF STORMS WILL EXIT THE AREA THIS EVENING WITH THE THREAT
OF SEVERE WEATHER ENDING BY 8PM.

IN ADDITION TO THE THREAT FOR SEVERE WEATHER...FLOODING IS OCCURRING
IN PARTS OF NORTHEAST OKLAHOMA.  SEE THE FLOOD WARNINGS AND
STATEMENTS FROM THIS OFFICE FOR DETAILS.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS AHEAD OF THE STORM LINE SHOULD
ALREADY BE ACTIVE.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE OUTLOOK SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN
PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT
YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR
AND GRAPHICAL INFORMATION.

In the hours before

Local storm report, Mar 4, 12:09 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1209 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      BARTLESVILLE            36.74N 95.95W
03/04/2004                   WASHINGTON         OK   COUNTY OFFICIAL

            RISIDUAL STREET FLOODING IN METRO AREA.

0900 AM     FLASH FLOOD      BARTLESVILLE            36.74N 95.95W
03/04/2004                   WASHINGTON         OK   COUNTY OFFICIAL

            STRET FLOODING...ALSO WATER IN A FEW HOMES ALONG NOWATA
            ROAD

0830 AM     FLASH FLOOD      5 N WANN                36.99N 95.80W
03/04/2004                   WASHINGTON         OK   EMERGENCY MNGR

            BRIDGE UNDER REPAIR WASHED OUT

0815 AM     FLASH FLOOD      4 E WANN                36.91N 95.73W
03/04/2004                   NOWATA             OK   EMERGENCY MNGR

            WATER OVER THE ROAD ON HIGHWAY 10 JUST EAST OF WANN

0800 AM     FLASH FLOOD      4 N HOMINY              36.48N 96.39W
03/04/2004                   OSAGE              OK   EMERGENCY MNGR

            WATER STILL OVER HIGHWAY 99. ISOLATED FLOODING ALSO ON
            OTHER COUNTY ROADS.

0720 AM     FLASH FLOOD      4 N HOMINY              36.48N 96.39W
03/04/2004                   OSAGE              OK   EMERGENCY MNGR

            WATER OVER THE ROAD.

&&

SAA
Special weather statement, Mar 4, 1:52 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
152 PM CST THU MAR 4 2004

ARZ001>002-010>011-019>020-029-OKZ049-053>076-050100-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-
WASHINGTON AR-ADAIR OK-CHEROKEE OK-CHOCTAW OK-CRAIG OK-CREEK OK-DELAWARE OK-
HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-PUSHMATAHA OK-
ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 24 UNTIL 700 PM
CST THURSDAY EVENING FOR THE FOLLOWING AREAS:

IN ARKANSAS THIS WATCH INCLUDES 7 COUNTIES...
IN NORTHWEST ARKANSAS:

BENTON                CARROLL               CRAWFORD
MADISON               WASHINGTON

IN WEST CENTRAL ARKANSAS:

FRANKLIN              SEBASTIAN

IN OKLAHOMA THIS WATCH INCLUDES 25 COUNTIES...
IN EAST CENTRAL OKLAHOMA:

CHEROKEE              MUSKOGEE              OKFUSKEE
SEQUOYAH

IN NORTHEAST OKLAHOMA:

ADAIR                 CRAIG                 CREEK
DELAWARE              MAYES                 NOWATA
OKMULGEE              OSAGE                 OTTAWA
PAWNEE                ROGERS                TULSA
WAGONER               WASHINGTON

IN SOUTHEAST OKLAHOMA:

CHOCTAW               HASKELL               LATIMER
LE FLORE              MCINTOSH              PITTSBURG
PUSHMATAHA

THIS INCLUDES THE CITIES OF ANTLERS...BARTLESVILLE...BENTONVILLE...
BERRYVILLE...BRISTOW...BROKEN ARROW...CEDARVILLE...CHARLESTON...
CLAREMORE...CLAYTON...EUFAULA...EUREKA SPRINGS...FAYETTEVILLE...FORT
SMITH...HUGO...HUNTSVILLE...JAY...MCALESTER...MIAMI...MOUNTAINBURG...
MUSKOGEE...NATURAL DAM...NOWATA...OKEMAH...OKMULGEE...OZARK...
PAWHUSKA...PAWNEE...POTEAU...PRYOR...ROGERS...SALLISAW...SAND
SPRINGS...SILOAM SPRINGS...SPRINGDALE...STIGLER...STILWELL...
TAHLEQUAH...TULSA...VAN BUREN...VINITA...WAGONER AND WILBURTON.
Special weather statement, Mar 4, 1:52 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO EXP TIME
NATIONAL WEATHER SERVICE TULSA OK
152 PM CST THU MAR 4 2004

ARZ001>002-010>011-019>020-029-OKZ049-053>076-050200-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-
WASHINGTON AR-ADAIR OK-CHEROKEE OK-CHOCTAW OK-CRAIG OK-CREEK OK-DELAWARE OK-
HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-PUSHMATAHA OK-
ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 24 UNTIL 800 PM
CST THURSDAY EVENING FOR THE FOLLOWING AREAS:

IN ARKANSAS THIS WATCH INCLUDES 7 COUNTIES...
IN NORTHWEST ARKANSAS:

BENTON                CARROLL               CRAWFORD
MADISON               WASHINGTON

IN WEST CENTRAL ARKANSAS:

FRANKLIN              SEBASTIAN

IN OKLAHOMA THIS WATCH INCLUDES 25 COUNTIES...
IN EAST CENTRAL OKLAHOMA:

CHEROKEE              MUSKOGEE              OKFUSKEE
SEQUOYAH

IN NORTHEAST OKLAHOMA:

ADAIR                 CRAIG                 CREEK
DELAWARE              MAYES                 NOWATA
OKMULGEE              OSAGE                 OTTAWA
PAWNEE                ROGERS                TULSA
WAGONER               WASHINGTON

IN SOUTHEAST OKLAHOMA:

CHOCTAW               HASKELL               LATIMER
LE FLORE              MCINTOSH              PITTSBURG
PUSHMATAHA

THIS INCLUDES THE CITIES OF ANTLERS...BARTLESVILLE...BENTONVILLE...
BERRYVILLE...BRISTOW...BROKEN ARROW...CEDARVILLE...CHARLESTON...
CLAREMORE...CLAYTON...EUFAULA...EUREKA SPRINGS...FAYETTEVILLE...FORT
SMITH...HUGO...HUNTSVILLE...JAY...MCALESTER...MIAMI...MOUNTAINBURG...
MUSKOGEE...NATURAL DAM...NOWATA...OKEMAH...OKMULGEE...OZARK...
PAWHUSKA...PAWNEE...POTEAU...PRYOR...ROGERS...SALLISAW...SAND
SPRINGS...SILOAM SPRINGS...SPRINGDALE...STIGLER...STILWELL...
TAHLEQUAH...TULSA...VAN BUREN...VINITA...WAGONER AND WILBURTON.
Special weather statement, Mar 4, 3:33 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CST THU MAR 4 2004

OKZ064>066-042245-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
333 PM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CST
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     CREEK AND OKMULGEE

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 333 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PAYNE...LINCOLN AND POTTAWATOMIE COUNTIES...MOVING NORTHEAST AT 55
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WILSON...MANNFORD...OKEMAH...WELEETKA...BEARDEN...CLEARVIEW
...PHAROAH...CASTLE...PADEN...BOLEY...MASON...OKFUSKEE...WELTY...OKMU
LGEE...HENRYETTA...BRYANT...DEWAR...HOFFMAN...GRAYSON...SCHULTER...MO
RRIS...ERAM...PRESTON...BEGGS...BALD HILL... HECTORVILLE...
BRISTOW...MILFAY...SLICK...DEPEW...MOUNDS...SHAMROCK... KIEFER...
DRUMRIGHT...OILTON...SILVER CITY...KELLYVILLE AND SAPULPA.

A LARGE PORTION OF CREEK...OKMULGEE AND OKFUSKEE COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 445 PM CST.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
March 4, 5:45 PM CST
Where
Crawford County, Figure Five
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.517, -94.367

Thunderstorm Wind, Sebastian

When
March 4, 5:45 PM CST
Where
Sebastian County, 1 mi S of Ft Smith
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.367, -94.417

Thunderstorm Wind, Crawford

When
March 4, 6:03 PM CST
Where
Crawford County, Mountainburg
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -94.167

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

Thunderstorm Wind, Washington

When
March 4, 6:05 PM CST
Where
Washington County, 20 mi E of West Fork
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -93.833

Thunderstorm winds estimated at 70 miles an hour destroyed a shed and blew the roof off a barn. Numerous trees and power lines were also blown down.

Tornado, Crawford

When
March 4, 6:12 PM CST
Where
Crawford County, Chester
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
35.683, -94.183

A F0 tornado briefly touched down near Chester. Damage was limited to blown down trees.

Thunderstorm Wind, Franklin

When
March 4, 6:22 PM CST
Where
Franklin County, 2 mi N of Cass
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.717, -93.817

Thunderstorm winds estimated at 70 miles an hour blew a tree down onto a road.

Thunderstorm Wind, Madison

When
March 4, 6:28 PM CST
Where
Madison County, St Paul
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.817, -93.767

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Madison

When
March 4, 6:38 PM CST
Where
Madison County, 2 mi S of Pettigrew
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
35.783, -93.650

Thunderstorm winds estimated at 70 miles an hour damaged outbuildings and blew down a tree.

Thunderstorm Wind, Carroll

When
March 4, 6:48 PM CST
Where
Carroll County, Metalton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.217, -93.533

Thunderstorm winds estimated at 70 miles an hour blew the roof off a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyThe tornado archive for Arkansas, 2004Warnings in Arkansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389488, 5389489, 5389490, 5389491, 5389492, 5389493, 5389494, 5389572, 5389573.